| Model Number |
1DLMC07 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Unspecified Infection (1930)
| Date of Event |
08/29/2008
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: none provided.Implant procedure: laparoscopic repair with gore mesh.[implant: gore® dualmesh® biomaterial, 1dlmc07/ (b)(4), 20cm x 30cm x 1mm thick.Implant date: (b)(6) 2007.Hospitalization (b)(6), 2007.(b)(6) 2007: (b)(6) medical center (b)(6)).R.(b)(6), m.D.Operative report.Pre- and postoperative diagnosis: large left flank incisional hernia.Anesthesia: general.Procedure: under general anesthesia and after the usual prepping and draping, a 5 mm optiview port was used to access the abdominal cavity through a small stab wound in the right flank area.Once the abdominal cavity was insufflated, a further 5 mm port was placed in the right upper quadrant and a 5 mm port initially later switched out for a 12 mm port in the right lower quadrant.The patient was found to have a very large defect as noted clinically.The descending colon was adherent to the posterolateral margins of the hernia way over in the left flank.The descending colon and splenic flexure were taken down using scissors and cautery.The dissection was carried well away from the edge of the colon and at no time was there any evidence of an enterotomy or even any dissection close to the colon.The colon was reflected medially.There were no other adhesions noted.It was difficult to find decent tissue on the superior and inferior margins and posteriorly as well.On the medial border, over toward the midline, there was good solid muscle to anchor the mesh to.The hernia was measured and was at least 30 cm from the left flank over to the midline area and at least 15 cm wide.A 20 x 30 piece of gore dual mesh was used for the repair.Six gore sutures were tied to the mesh on its margins along the long edge.The most lateral portion of the mesh, which would go down into the opening deep on the left side, was left without any sutures on the edge of it as there was really no place over there to bring a suture up.The mesh was inserted by pulling out the 12 mm port, dilating up the tract with a finger and inserting the mesh rolled up through that opening.The mesh was positioned appropriately.Using the suture passer, the sutures were pulled up on the superior margin first, three of them, and then three on the inferior margin.The bladder was well out of the way in the inferior aspect.The most inferior and lateral two sutures were brought up, the middle above and lateral to the deep ring.The vas deferens and the testicular vessels could be seen going out through the deep ring.The mesh was then tacked in between the sutures with the ethicon endoanchor device.It was necessary to fold up the mesh in the depths of the lateral portion of the hernia.The surgeon's left hand was placed beneath the stapling instrument each time it was fired to ensure it was safe to do so.The colon was pulled up out of the way to avoid stapling to the colon itself in the lateral aspect.The mesh seemed to be securely fixed but was ballooned out in the middle portion laterally.It was tighter towards the medial portion.At no time, was there any recognized enterotomy during the case and dissection was well away from the colon.There was really no blood loss to speak of.The ports were withdrawn.Skin incision was closed with 4-0 monocryl.The patient tolerated the procedure well and went to the recovery room in good condition.¿.(b)(6) 2007: (b)(6) medical center.Implant report: gore® dualmesh® biomaterial ref: 1dlmc07; ref: (b)(4).W.L.Gore & associates.Size: 20 cm x 30 cm x 1 mm.Expiration date: n/a.Quantity: 1.The records confirm gore® dualmesh® biomaterial (ref: 1dlmc07; ref: (b)(4)) was implanted during the procedure.Relevant medical information: none provided.Explant procedure: removal of infected mesh and repair of hernia.Explant date: on (b)(6) 2008.Hospitalization: (b)(6), 2008.(b)(6) 2008: (b)(6) medical center (b)(6).Dr.(b)(6), m.D.Operative report.Pre- and postoperative diagnosis: recurrent left lumbar hernia.Anesthesia: general.Estimated blood loss: n/a.Specimens: n/a.Drains: n/a.Procedure: ¿under general anesthesia, the patient was turned up onto his right side, supported with some rolled up sheets behind his back.The abdomen and flank were prepped and draped in the usual manner.The old scar in the left flank was excised, excising an ellipse of skin.Careful dissection was carried down with cautery to the scar to the hernia defect.The abdominal cavity was entered into.Omental adhesions around the defect were taken down with cautery and some omentum was excised.The mesh had torn away from its attachments and superiorly, medially.It was still attached posterior laterally.The mesh had a lot of old hematoma both on top of the mesh and on the exterior surface of it as well as on the interior surface.This was peeled away with blunt dissection and sponge.There was some liquid old clot which could well represent some residual indolent infection.He had a high fever post operatively after his original operation about a year ago.The mesh was too abnormal to leave it in place and may represent some residual infection.It was decided to remove the mesh in its entirety.It came away fairly easily once the omental adhesions were separated from it.The sigmoid colon was adjacent to the inferior margin but not attached to the mesh.This was gently teased away with sharp dissection and some cautery.The colon was well away from the area of dissection, there were on enterotomies.The mesh was completely removed.The margins of the defect was exposed.It was elected to leave out mesh this time in view of what happened before and the fact that this could be some indolent infection present that wound infect the new mesh.The repair was done through all layers using interrupted figure-of-eight #1 prolene sutures.On careful palpation along the edge of the iliac crest anteriorly, laterally and posteriorly did not reveal any sign of a defect in the very back of the patient.The subcutaneous fat was reapproximated with 0 vicryl and skin closed with clips.There was no drain.The patient tolerated the procedure well, count was correct.¿.(b)(6) 2008: (b)(6) medical center.Pathology report.Pathology for specimens removed during the (b)(6) 2008 procedure was not provided.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incisional hernia repair on (b)(6) 2007 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2008, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: additional surgeries; recurrence; adhesions; infected mesh; mesh migration; hematoma; mesh removal; pain & suffering additional event specific information was not provided.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.